Hail, Hamilton
- When
- April 18, 4:07 PM CST
- Where
- Hamilton County, 2.38 mi NNW of Mc Girk
- Measured
- 2.25 in hail
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 31.580, -98.350
An upper level disturbance and a cold front produced one round of thunderstorms the evening of Thursday April 18, a few of which contained large hail. The front eventually stalled, setting the stage for a second round of thunderstorms (this time elevated above the frontal layer) on the night of the 19th and continuing into the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An upper level disturbance and a cold front produced one round of thunderstorms the evening of Thursday April 18, a few of which contained large hail. The front eventually stalled, setting the stage for a second round of thunderstorms (this time elevated above the frontal layer) on the night of the 19th and continuing into the 20th. A few storms produce marginally severe hail, and heavy rain generated flooding in a few locations in North Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 18, 1:24 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 224 PM CDT Thu Apr 18 2024 ...New Long Term... .SHORT TERM... /Issued 140 PM CDT Thu Apr 18 2024/ /Through Friday Night/ An active afternoon is in store for some of us across North and Central Texas as a fairly decent cold front continues its way across the region. As of 1 pm, surface analysis shows the front entering the northwestern zones from Montague to Stephens counties. Isolated to scattered showers and storms are still expected to develop this afternoon and evening as the front moves through. While the overall timing of the storms hasn't changed much from previous forecasts, some of the latest high-res models are pushing storm initialization closer to 5-6 pm and perhaps just east of the I-35 corridor. Based on the latest ACARs soundings, it looks like the environment is still capped, but surface heating through the afternoon should help with buoyancy. There is a potential that storms won't develop or remain very isolated until the the front moves east of I-35 into East Texas. Not everyone will see showers/storms as the front moves through their location. With very high instability in place, IF storms are able to develop, they will be capable of becoming severe with large hail as the main threat. Very large hail (up to 2.5 inches in diameter) can't be ruled out with some of the more intense supercells. The threat for damaging winds will be there as well, especially with some of the storm clusters. The tornado threat is low, but we can't completely discard a brief spin-up with any bowing segment. The good news is that the threat for storms and severe weather for any location is brief as the front steadily pushes eastward through this evening. Most of the activity should be east of us after midnight, but breezy northerly winds will continue through tomorrow morning. Dry and cooler conditions are expected on Friday with high temperatures staying in the 60s and 70s under mostly cloudy skies. Sanchez && .LONG TERM... /NEW/ /Friday Night Through Next Thursday/ ...Scattered to numerous showers and storms expected Saturday with the potential for localized heavy rainfall and flooding concerns... Large scale forcing will increase across the Southern Plains this weekend as a mid-level shortwave trough approaches from the southwest. Height falls will start overspreading the state Friday night, inducing stronger warm and moist advection overtop the cool near-surface airmass left behind by today's cold front. The ascending air should first yield thickening cloud cover with a broad area of showers and thunderstorms developing overnight in response to the strengthening low level jet. NAM forecast soundings show the boundary layer will be strongly capped making surface-based convection unlikely Friday evening. Moderately strong elevated instability amid the ongoing isentropic ascent should still lead to a rapid increase in the coverage of showers and thunderstorms after midnight Saturday. The severe hail threat will be inhibited by the tall, skinny CAPE profiles (weaker parcel accelerations) in the forecast soundings. However, steep mid-level lapse rates and adequate deep layer shear should still support some instances of at least small hail Friday night into Saturday morning. The shortwave trough will eject across the region on Saturday as the front continues to slowly push towards the coast. Scattered to numerous showers with embedded thunderstorms are expected to develop across the region with the area of greatest coverage shifting from North Texas and the Big Country (Saturday morning and afternoon) to Central and East Texas (Saturday evening/night). Though a few strong storms cannot be completely ruled out, widespread cloud cover and rain should limit heating/instability and the overall potential for severe weather. The main concern on Saturday will be localized heavy rainfall, especially in areas where the soils are still saturated from heavy rainfall over the past few weeks. Additionally, training storms and heavier convective rain rates may lead to flood issues including minor river flooding. Generally, 1-2.5 inches is expected though isolated higher amounts are possible. The higher totals are concentrated mostly near and east of the I-35 corridor. In the wake of the departing shortwave, rain chances will end Sunday morning from west to east as subsidence increases over the region. After a weekend of well-below normal temperatures (highs in the 60s, lows in the 40s/50s), temperature recovery will begin early next week as the surface high shifts east and south winds return amid mostly clear skies. Dry conditions should prevail through mid-week before a potential Alberta Clipper positions North and Central Texas beneath northwest flow ahead of a developing western CONUS upper trough. As expected, there is little model agreement beyond Day 7 (Wednesday) so this portions of the forecast is likely to change over the weekend. 12 && .AVIATION... /Issued 140 PM CDT Thu Apr 18 2024/ /18Z TAFs/ Concerns...Thunderstorms chances this afternoon. Breezy conditions through Friday morning. VFR cigs have returned to most sites as a cold front approaches the DFW Metroplex. Showers and storms are still expected to develop along the front during the afternoon and evening hours. Based on the most recent high-res guidance, a few storms may develop near the DFW sites between 21-23Z, and 01-03Z at KACT. To account for this potential, we introduced a TEMPO TSRA for all the sites. This activity should be east of the sites in the evening as the front continues to move east/southeast. Gusty northerly winds are also expected behind the front, staying breezy through early Friday morning. Another round of low cigs is forecast to arrive early Friday morning with MVFR ceilings prevailing through much of the day. Otherwise, surface winds will remain from the northeast around 10-15kt. Sanchez && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 56 70 59 65 50 / 20 5 80 90 90 Waco 59 73 62 70 51 / 30 5 50 80 100 Paris 54 67 54 59 48 / 40 10 80 90 80 Denton 52 68 55 62 47 / 10 5 80 90 90 McKinney 54 68 56 63 48 / 20 5 80 90 90 Dallas 57 71 59 64 51 / 20 5 80 90 90 Terrell 56 70 57 65 49 / 40 5 70 90 100 Corsicana 59 72 61 70 51 / 30 5 50 80 100 Temple 60 74 63 73 51 / 40 5 40 80 100 Mineral Wells 53 68 56 64 47 / 10 5 80 90 90 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 219 PM CDT Thu Apr 18 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 219 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will accompany a cold front this afternoon and evening. A few storms may become severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional storm chances will arrive this weekend with the passage of an upper level disturbance. A few storms may become strong with small hail and locally heavy rain possible. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible this afternoon and evening.
The Ft Hood radar (KGRK), 133 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
4 hail, 2 flood. Local standard time, as filed.
A social media image indicated golf ball sized hail in eastern Mills County.
Broadcast media reported ping pong ball sized hail just west of Goldthwaite.
A public report indicated quarter sized hail in Sanger.
Emergency management reported road closures on Highway 377 near the Marshall Ridge neighborhood 3 miles south-southwest of Roanoke, TX due to high water from heavy rain.
Emergency management reported that CR 4730 in Wise County became impassable due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174825, 1174826, 1174827, 1174828, 1174822, 1174824.